Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Diabetes
Apr 7, 2003

I recently read that having HIV makes one more susceptible to Diabetes. Is this true?

Thank you.

Response from Mr. Vergel

There have been several small studies that have linked the use of protease inhibitors with insulin resistance and diabetes. Protease inhibitors seem to affect the way insulin "shutters" sugar into muscle and the liver as glycogen for storage and later use as energy. For some people with insulin resitance problems, diabetes can occur after months or years (incidence in some HIV studies range from 10-17%). Other drugs used for wasting like Megace or Serostim (growth hormone) can also lead to that problem. If you have a family history of diabetes, are obese and sedentary, your chances to get diabetes are increased. Talk to your doctor about your blood sugar. Some people have to start an exercise program ,see a dietitian for diet change, take insulin sensitizer agents, and/or switch HIV medications to manage the problem.



Previous
Recently Diagnosed
Next
NutriVir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement